Alert archive / Kansas / Special Weather Statements in 2012

Special Weather Statement, NWS Dodge City, KS

August 7, 20124 counties in Kansas

NWS Dodge City, KS issued this special weather statement at Aug 7, 2012, 10:54 PM CDT for 4 counties in Kansas. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2012, 10:54 PM CDT (03:54 UTC)
Expired
Aug 8, 2012, 12:00 AM CDT
In force
66 min
Issued by
NWS Dodge City, KS

Counties Grant County, KS, Haskell County, KS, Kearny County, KS, Stanton County, KS

The radar

The Dodge City radar (KDDC), 124 km from the middle of the area, began a volume at 03:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.9 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2012-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 419 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2012-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
419 J/kg
Mixed-layer CIN
-288 J/kg
Mixed-layer LCL
2191 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

637 
WWUS83 KDDC 080354
SPSDDC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1054 PM CDT TUE AUG 7 2012

KSZ061>063-074>076-080500-
FINNEY-GRANT-HAMILTON-HASKELL-KEARNY-STANTON-
1054 PM CDT TUE AUG 7 2012

...SIGNIFICANT WEATHER ADVISORY FOR GRANT...KEARNY...NORTHERN
HASKELL...SOUTHERN HAMILTON...STANTON AND WESTERN FINNEY COUNTIES...

AT 1050 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
LINE OF STRONG THUNDERSTORM EXTENDING FROM NEAR FRIEND TO NEAR LAKIN 
TO 6 MILES SOUTH OF KENDALL...MOVING SOUTH AT 15 MPH.

WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE STORMS.

LAT...LON 3826 10108 3797 10076 3760 10075 3744 10121
      3741 10201 3774 10205 3780 10205
TIME...MOT...LOC 0353Z 339DEG 12KT 3784 10153

$$

18

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Aug 7, 7:57 PM CDT, 2 hours 57 minutes earlier.

Area forecast discussion, Aug 7, 7:57 PM CDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
757 PM CDT TUE AUG 7 2012

...UPDATED FOR SHORT TERM FORECAST...

.SYNOPSIS...
ISSUED AT 1029 AM CDT TUE AUG 7 2012

WV IMAGERY AND 12Z UPPER AIR ANALYSIS INDICATE AN UPPER LEVEL RIDGE
OF HIGH PRESSURE BUILDING ACROSS THE INTERMOUNTAIN WEST KEEPING A
NORTHWESTERLY FLOW ALOFT ACROSS THE WESTERN HIGH PLAINS. NEAR THE
SURFACE, A LEE SIDE TROUGH OF LOW PRESSURE EXTENDS FROM WESTERN
NEBRASKA SOUTH ACROSS EXTREME WESTERN KANSAS INTO THE PANHANDLES
OF OKLAHOMA AND TEXAS. SURFACE DEWPOINTS ARE PRIMARILY IN THE
50S(F) ACROSS SOUTHWEST AND SOUTH CENTRAL KANSAS.

&&

.SHORT TERM...(THIS EVENING THROUGH TOMORROW)
ISSUED AT 753 PM CDT TUE AUG 7 2012

50-60% THUNDERSTORM CHANCES WERE REDUCED FOR MUCH OF SOUTHWEST
KANSAS FOR TONIGHT. SOME 30-40% CHANCES WERE LEFT IN PLACE SINCE
THERE IS A CHANCE THAT THE MCS ACTIVITY IN NORTHEAST COLORADO
COULD VENTURE INTO SOUTHWEST KANSAS LATER TONIGHT. BUT GIVEN THAT
THE LOWER LEVELS HAVE BEEN STABILIZED BY THUNDERSTORM OUTFLOW, WE
EXPECT THIS ACTIVITY TO WEAKEN AS IT MOVES INTO KANSAS. IF THIS IS
THE CASE, THEN DODGE CITY, GARDEN CITY AND PRATT WOULD STAY DRY
TONIGHT.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 104 PM CDT TUE AUG 7 2012

WEDNESDAY NIGHT THROUGH FRIDAY:
THE SHORTWAVE TROUGH MOVING THROUGH THE LONGWAVE NORTHWEST FLOW
PATTERN WILL BE EXITING KANSAS WEDNESDAY NIGHT WITH SUBSIDENCE
THROUGH THE TROPOSPHERE TAKING HOLD ACROSS WESTERN KANSAS. A LARGE
MID-UPPER LEVEL ANTICYCLONE WILL REMAIN CENTERED OVER THE FOUR
CORNERS REGION THROUGH THURSDAY WITH INFLUENCE REACHING WESTERN
KANSAS AS THE PRIMARY JET STREAM FLOW WILL REMAIN WELL TO THE NORTH
AND NORTHEAST. A SECONDARY JET STREAK WILL DIVE SOUTHEAST FROM
MINNESOTA INTO THE MID MISSISSIPPI VALLEY WHICH WILL ENHANCE SURFACE
ANTICYCLOGENESIS. THE ENHANCED SURFACE ANTICYCLONE WILL PROMOTE THE
SPREADING OF COOLER AIR SOUTH ACROSS THE GREAT PLAINS (MAINLY
EASTERN PLAINS). SOME OF THIS AIRMASS WILL REACH SOUTHWEST KANSAS IN
A MODIFIED STATE...BUT HOW MUCH MODIFICATION IS STILL UP IN THE AIR
WITH DIFFERENT IDEAS ON HOW COOL IT WILL GET ACROSS SOUTHWEST KANSAS
GOING INTO THURSDAY AND ESPECIALLY FRIDAY. THE DETERMINISTIC NAM AND
ECMWF MODELS ARE THE WARMEST KEEPING HIGHS NEAR 100 DEGREES FOR THE
SOUTHERN HALF OF THE DDC FORECAST AREA THURSDAY. THE SREF MEANS AND
DETERMINISTIC GFS SUPPORT LOWER HIGHS FROM 89 TO 93F OR SO.  THE
AFTERNOON TEMPERATURE DISCREPANCY CONTINUES INTO FRIDAY...BUT THE
SREF MEANS ARE PROBABLY THE BEST FORECAST WITH HIGHS UPPER 80S TO
NEAR 90. NO PRECIPITATION IS IN THE FORECAST AS THE MID-UPPER LEVEL
ANTICYCLONICALLY CURVED NORTHWEST FLOW PATTERN WILL CONTINUE THROUGH
FRIDAY.

FRIDAY NIGHT THROUGH MONDAY:
THE MID-UPPER ANTICYCLONE OVER THE DESERT SOUTHWEST WILL BREAK DOWN
WITH SOME INCREASED FLOW OVER WYOMING NOSING INTO WESTERN NEBRASKA.
LEE TROUGHING WILL RESUME IN RESPONSE...FROM THE SFC TO NEAR 700MB.
WARM FRONTOGENESIS WILL INCREASE FRIDAY NIGHT WITH THE PROPENSITY
FOR ELEVATED CONVECTION TO DEVELOP. THE ECMWF IS MOST AGGRESSIVE
WITH THIS ACROSS WESTERN/CENTRAL KANSAS WHEREAS THE DETERMINISTIC
GFS KEEPS THIS 700MB FRONTOGENESIS CONFINED FARTHER NORTH INTO
WESTERN NEBRASKA. WILL MAINTAIN THE 20 POPS ACROSS THE NORTHEAST
FORECAST AREA...WITH SLIGHT CHANCE POPS CONTINUING INTO SATURDAY AS
LOW LEVEL CONVERGENCE INCREASES IN ADVANCE OF THE WYOMING JET
STREAK. THE FRONTAL PUSH TIED TO THIS UPPER LEVEL FEATURE WILL NOT
BE STRONG AT ALL AND MAY NOT EVEN PENETRATE THROUGH THE ENTIRETY OF
SOUTHWEST KANSAS. WITH THE OVERALL MID-UPPER FLOW PATTERN TAKING ON
MORE OF A WESTERLY COMPONENT...LEESIDE PRESSURE AT THE SURFACE WILL
REMAIN FAIRLY LOW SUPPORTING DIURNAL UPSLOPE NORTH OF THE REMNANT
FRONT...AND SUPPORTING MORE CONVECTIVE ACTIVITY IN TERRAIN-FAVORED
AREAS OF EASTERN COLORADO. THIS COULD SET THE STAGE FOR ONE OR TWO
SMALL MESOSCALE CONVECTIVE SYSTEMS ROLLING EAST-SOUTHEAST INTO
WESTERN KANSAS.  OTHERWISE...DAY AND NIGHT TEMPERATURES DURING THIS
PERIOD WILL BE SEASONAL WITH NO EXCESSIVE HEAT EXPECTED AS HIGHS
SHOULD BE IN THE LOWER 90S WITH LOWS IN THE UPPER 60S TO NEAR 70.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 748 PM CDT TUE AUG 7 2012

AFTER THE THUNDERSTORM OUTFLOW DIMINISHES THIS EVENING, WINDS WILL
BECOME LIGHT AND VARIABLE AT THE TAF SITES. A WIND SHIFT LINE WILL
BE PASSING THROUGH THE TAF SITES BY 18Z, WITH WINDS BECOMING NORTH
AT 10-12KTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  67 101  64  96 /  30  10   0   0
GCK  65 100  63  96 /  20  10   0   0
EHA  65 101  63  97 /  20   0   0   0
LBL  67 102  64  98 /  30  10  10   0
HYS  65 100  64  92 /  20  10  10   0
P28  72 101  69  97 /  40  20  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...JJOHNSON
SHORT TERM...FINCH
LONG TERM...UMSCHEID
AVIATION...FINCH
Hazardous weather outlook, Aug 7, 2:05 AM CDT, 20 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
205 AM CDT TUE AUG 7 2012

KSZ030-031-043>046-061>066-074>081-084>090-081200-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
205 AM CDT TUE AUG 7 2012 /105 AM MDT TUE AUG 7 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. THE
MAIN THREATS WITH THIS ACTIVITY IS LIGHTNING...ISOLATED REPORTS OF
GUSTY OUTFLOW WINDS TO 60 MPH...AND BRIEF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE ACROSS SOUTH CENTRAL KANSAS WEDNESDAY MORNING.
THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WIND GUSTS TO THE NATIONAL
WEATHER SERVICE.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

SUGDEN

In the hours before

Special weather statement, Aug 7, 7:20 PM CDT, 3 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
720 PM CDT TUE AUG 7 2012

KSZ061-080100-
HAMILTON-
620 PM MDT TUE AUG 7 2012

...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON COUNTY...

AT 613 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF HOLLY...OR 7 MILES NORTHWEST
OF COOLIDGE...MOVING SOUTHEAST AT 20 MPH.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM.
THESE WINDS WILL ALSO PRODUCE VISIBILITIES BEING REDUCED TO LESS
THAN ONE QUARTER MILE AT TIMES DUE TO BLOWING DUST.

LAT...LON 3820 10205 3825 10204 3808 10156 3784 10169
      3776 10203 3781 10205
TIME...MOT...LOC 0018Z 309DEG 15KT 3812 10204

18
Local storm report, Aug 7, 8:17 PM CDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
817 PM CDT TUE AUG 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 PM     HAIL             W MULLINVILLE           37.59N 99.47W
08/07/2012  E0.50 INCH       KIOWA              KS   TRAINED SPOTTER

0343 PM     TSTM WND DMG     MULLINVILLE             37.59N 99.47W
08/07/2012                   KIOWA              KS   TRAINED SPOTTER

            MINOR ROOF DAMAGE WAS REPORTED AT THE METHODIST CHURCH IN

            MULLINVILLE. SEVERAL WINDOWS WERE ALSO CRACKED OR BROKEN.

0430 PM     TSTM WND GST     ENE MULLINVILLE         37.59N 99.47W
08/07/2012  E55.00 MPH       KIOWA              KS   PUBLIC

0430 PM     HAIL             ENE MULLINVILLE         37.59N 99.47W
08/07/2012  E0.75 INCH       KIOWA              KS   PUBLIC

&&

RBURG
Special weather statement, Aug 7, 8:20 PM CDT, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
820 PM CDT TUE AUG 7 2012

KSZ061-074-080215-
HAMILTON-STANTON-
820 PM CDT TUE AUG 7 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HAMILTON AND STANTON
COUNTIES...

AT 818 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES SOUTH OF COOLIDGE...MOVING SOUTH AT 20
MPH.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM.
THESE WINDS WILL ALSO PRODUCE VISIBILITIES BEING REDUCED TO LESS
THAN ONE QUARTER MILE AT TIMES DUE TO BLOWING DUST.

LAT...LON 3758 10205 3791 10205 3792 10198 3739 10158
      3740 10204 3746 10205
TIME...MOT...LOC 0120Z 344DEG 16KT 3783 10201

18
Special weather statement, Aug 7, 10:54 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1054 PM CDT TUE AUG 7 2012

KSZ061>063-074>076-080500-
FINNEY-GRANT-HAMILTON-HASKELL-KEARNY-STANTON-
1054 PM CDT TUE AUG 7 2012

...SIGNIFICANT WEATHER ADVISORY FOR GRANT...KEARNY...NORTHERN
HASKELL...SOUTHERN HAMILTON...STANTON AND WESTERN FINNEY COUNTIES...

AT 1050 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORM EXTENDING FROM NEAR FRIEND TO NEAR LAKIN
TO 6 MILES SOUTH OF KENDALL...MOVING SOUTH AT 15 MPH.

WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE STORMS.

LAT...LON 3826 10108 3797 10076 3760 10075 3744 10121
      3741 10201 3774 10205 3780 10205
TIME...MOT...LOC 0353Z 339DEG 12KT 3784 10153

18

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 7:20 PM CDTSpecial Weather StatementDDCHamilton40 min
Aug 7, 7:37 PM CDTSevere Thunderstorm WarningDDCHamilton38 min
Aug 7, 8:20 PM CDTSpecial Weather StatementDDCStanton55 min

Nearby

Special Weather Statements in Kansas, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.